Pain management for aching leg pain - Advanced Prostate...

Advanced Prostate Cancer

16,090 members19,648 posts

Pain management for aching leg pain

danyelpolo profile image

Pain management for aching leg pain

Hello , ,my dad has had increase aching / constant pain in his lower legs. It can happen while sitting , walking , sleeping pretty much anytime . Has anyone here experienced this ? He is currently on Lynparza , going to see radiologist next week. Due to Lynparza no longer working and looking at starting xofigo , but trying to get pain under control. What pain meds does anyone here take - he has norco but doesn’t seem to help much

Thanks so very much

19 Replies

Have you or your father spoke to his doctor about the possibly of adding Gabapentin? It's worth asking.

lakeheadguy profile image
lakeheadguy in reply to

I have been on Gabapentin for many years and it is difficult to stop taking. Side effects - muscle deterioration, brain fog, increased pain, eye problems. Be extremely careful. I regret the decision to start taking it. My muscles will always be weak - lasting side effect.

This has been reported with Lynparza use. I could offer some Naturopathic Supplements---but from where I sit--we do not know if it's from the Drug or an organic malady that has cropped up. Speak to the Doctor--if he is using Parp Inhibitors he would know the side effects from its use.

Nalakrats

I had leg pain that turned out to be from a nerve in my back that was being pressed on by a lesion. Norco and Oxycodone didn't provide full relief from the pain.

I would suggest asking your doctor for an MRI of the lumbar spine.

I have pain from bone metastases, and adding dexamethasone was a game changer - prior to that ibuprofen couldn't keep up and oxycodone had bad side effects.

One article says "hypomagnesemia was reported in 14% of patients on olaparib , probably due to inhibition of cation transporters."

If the pain can be characterized as "muscle cramps" in lower legs and/or feet, that is a common symptom of magnesium deficiency, so worth discussing with docs.

Many folks supplement w/ 400-500 mg of Mg at night for this and other reasons (sleep aid, constipation, electrolyte restoration, etc.), with varying degrees of relief. It is currently the only vitamin or supplement I am taking.

[Be aware that supplementation of any one mineral can impact the absorption/concentration of others.]

danyelpolo profile image
danyelpolo in reply to noahware

Thank you for the Info will look into his levels

Nalakrats profile image
Nalakrats in reply to noahware

Very correct and on point!

Nal

You posted 24 days ago that he had progression on scans and PSA.Also you say that his Dr. is looking at starting Xofigo which is often recommended for bone metastases'.

I wonder if bone metastasis has progressed in his leg to the point he is getting this pain.

Also you said seeing radiologist next week so maybe there is already a plan to radiate a painful bone met?

Please call the Dr. office and explain the pain. I hope they can prescribe another medication as you wait for next weeks' appointment.

danyelpolo profile image
danyelpolo in reply to CAMPSOUPS

Thank you for reply . It’s confusing Bc the bone metastasis isn’t below his knee where the pain is coming from. They called in some percot for pain. And also said xofigo would be next to start , instead of a clinical trial. Hoping to get him some relief

CAMPSOUPS profile image
CAMPSOUPS in reply to danyelpolo

I wish the best. Glad another pain med is on the way.

Tak-Druk profile image
Tak-Druk in reply to danyelpolo

Hi there... just some more personal experience in case it might help inform choices with your dad. I have bone metastases in my ischium, pelvic bones, and hip. The pain is different (usually stronger) at night time (I think this is because bones go into a growth cycle at night?) When I am feeling the bone pain, it's hard to specifically locate: it pulses, and throbs, and sort of shifts around. Sometimes I feel it all the way down my thighs, like it's in the femur closer to the knee; BUT scans show no signs of metastases below the pelvis and hip. So my first point is that bone pain seems like it can shift and relocate. It also comes and goes, there are better and worse days.

My second point is that steroids have helped me a lot with bone pain. As I mentioned in an earlier response, when I added dexamethasone (which is a fairly strong steroid) my baseline pain levels dropped noticeably (alternately, 10mg prednisone did not have nearly as much of a meaningful impact). Now I usually take 4mg dexamethasone every other day, but sometimes daily based on my pain. Using dexamethasone (brand name Decadron) my bone pain seems more manageable while taking less ibuprofen and oxycodone very intermittently as needed - usually just at bedtime. On the plus side, the steroids also helps with fatigue, but on the negative it makes a good night sleep harder to achieve. Good luck.

danyelpolo profile image
danyelpolo in reply to Tak-Druk

Wow , thank you so much for the info. Did your oncologist prescribe the steroids ? I am so glad I have found this page , and for people that are going through the same thing

Tak-Druk profile image
Tak-Druk in reply to danyelpolo

My dexamethasone was originally prescribed by my oncologist as a standard protocol with chemotherapy to mitigate side effects and stop an inflammatory reaction. I'm done with chemo for now... But started up the dex again because it really helps with bone pain. I've since meet with symptom management (palliative medicine) doctors too, and steroids seem to be a primary tool that they use as I have described my current protocol - combined with other pain meds.

And yes... this website and all of us who share and contribute have helped me a lot on my own journey, and contribute to do so. Best wishes!

CAMPSOUPS profile image
CAMPSOUPS in reply to Tak-Druk

I echo your explanation of bone met pain.In addition sometimes a ligament is attached to bone at or near a bone metastasis and can tug on the bone causing pain.

Tak-Druk profile image
Tak-Druk in reply to CAMPSOUPS

Yes! In addition to my bone pain, I also have soft tissue injury/inflammation and weakness in my hip joint because the bone mets are aggravating the connective tissues. I've lost a lot of mobility. It sucks.

CAMPSOUPS profile image
CAMPSOUPS in reply to Tak-Druk

Yep again. I have limited range of motion with my right arm due to the ligament damage done by bone mets in my shoulder and scapula.But luckily for now mine is of damage done not of mets currently active.

BTW you have had quite a journey. (looked at some of your posts).

I am lucky to be relatively pain free for the time being.

I hope you are on a treatment path to keep the beast at bay for now. Keeping your pain down to a degree I hope.

Hang in there.

Tak-Druk profile image
Tak-Druk in reply to CAMPSOUPS

Thanks for sharing, and the well wishes. I'm definitely getting deeper into the journey these days; always cultivating greater will and curiosity to help me see it all the way through to the end.

I actually had to delay the start of a new chemo regimen by a month or so because of non-cancer related life issues, which brought pain management more to the forefront for me lately. but I'm back at it next week. I'm hoping my next move on to Cabizitaxel helps clear up some of the current pain for a while longer. Meanwhile my doc ordered a PSMA scan, anticipating the possibility of treating with Lu177 next in the lineup. I will also be talking to a radiologist about targeted palliative relief for some metastases.

Warm best wishes.

CAMPSOUPS profile image
CAMPSOUPS in reply to Tak-Druk

Glad to hear further options on the table.And those options have some promise.

Warm best wishes to you too.

BTW my family left Newport Hills when I was 8 years old.

You may also like...